Montana, 2020

Hail and Damaging Winds in Montana, May 18 to 21, 2020

May 18 to 21, 2020 · NWS TFX · 12 events in 6 counties and zones

A broad closed upper level low moved onto the California/Oregon coast and eventually swung northeastward through Western Montana. South to southwesterly flow ahead of this system pumped in moisture and unstable air, while diffluent flow at H300 provided upper level support.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A broad closed upper level low moved onto the California/Oregon coast and eventually swung northeastward through Western Montana. South to southwesterly flow ahead of this system pumped in moisture and unstable air, while diffluent flow at H300 provided upper level support. This initially brought scattered severe wind gusts and hail to portions of Central and North-central MT on May 18th and 19th. As the general forcing associated with the low approached the state on the 20th, the event transitioned to a more of a moderate to heavy stratiform rain event for all areas, although some severe weather was still reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 18, 5:26 PM MST, 34 minutes earlier.

Area forecast discussion, May 18, 5:26 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
626 PM MDT Mon May 18 2020

...Aviation Update...

.SYNOPSIS...
A rather unsettled and stormy weather pattern will over the region
this week. Expect periods of rain and thunderstorms, with some
storms containing brief heavy rain, gusty winds and hail.
Afternoon temperatures will be several degrees above normal
through Tuesday, but gradually cool to below normal by mid week.

&&

.DISCUSSION...

Tonight through Tuesday...Upper level trough with embedded closed
low centered off the northern CA coast as of this afternoon
gradually pushes east into the Great Basin Tuesday. Next in a
series of disturbances rotating around the upper low will lift
north through western MT later this evening, and expect showers
and storms to develop over the next few hrs across central and SW
MT in the increasingly unstable environment and track north
through central and north central MT late this afternoon and
evening. A few organized strong to severe cells still appears
likely through this evening thanks to moderate instability and
strong shear with strong winds being the primary threat but also
localized heavy rain and at least some potential for marginally
severe hail. We start Tuesday in a similar situation however upper
level jet support and axis of greatest instability will have
shifted a bit further east. A greater degree of instability and a
more favorable diffluent flow aloft will support a more widespread
coverage of thunderstorms with focus for severe thunderstorm
potential looking especially favorable across eastern portions of
north-central MT Tuesday afternoon and evening. Hoenisch

Wednesday through Thursday...The main upper level low will start to
exit into eastern MT by Wednesday. The main difference from models
is how fast does it exit the region. Some models linger the low over
eastern MT, resulting in rain back over our region, with other
models quickly move it off to the northeast, resulting in drier
conditions over our region. Overall the blend of the NBM has the
best handle, resulting in some rain over the Rocky Mountain Front
and thunderstorms further east/south. At this time though,
confidence is a bit lower in the forecast for Wed into Thursday,
with some areas possibly being bit drier than currently forecasted.
Overall, below normal temperatures look on track.

Friday through Monday...An upper level trof will be over the region
on Friday, but how this upper level trof exits the region varies
from model to model. Thus confidence is low at this time in terms of
precipitation for next weekend and into the Memorial Day holiday.
Some models are rather wet, while some are dry. Thus the NBM blend
with low pops seems to have a handle on the trend.
Afternoon temperatures will likely slowly rise towards normal
readings by late in the weekend. Brusda

&&

.AVIATION...
Updated 626 PM MDT Mon May 18 2020 (19/00Z TAF Period)

Showers and thunderstorms continue through the area from SSW to NNE,
this evening. Some of these thunderstorms may become severe with
winds that may gusty to 50KTS. Additionally, there is a potential
for some of these storms to produce hail. Lingering showers will
continue even after thunderstorm activity ends. Expect periods of
MVFR conditons, as well as mountain obscuration. Hazard forecast
valid times range from 19/00Z to 19/11Z. During this time, upper
level icing is forecast. Low level winds shear is forecast for KWYS.
Expect the associated turbulence. Outside of thunderstorm, some
breezy winds up to 25KTS from KGTF to Southwest Montana will impact
light aircraft near mountains and in passes. For detailed
information on icing and turbulence and more, please go to:
aviationweather.gov/icing
aviationweather.gov/turbulence
- Fogleman

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.HYDROLOGY...
Periods of rain, heavy at times, will affect portions of Central
and North Central MT for the next several days. The rainfall will
be convective at times, resulting in some areas receiving heavy
rainfall and locations just a few miles away receiving much less
precipitation. Overall, the Rocky Mountain Front continues to
favor the highest precipitation amounts. Thus a marginal risk for
flash flooding is possible in that area today, which will expand a
bit for Tue/Wed out over the northern Plains.

No flood watches will be issued with the 4 AM morning package, but
it is possible later today or tomorrow, that an areal/river flood
watch might be needed for portions of the region. It is possible
that because of the breaks in the periods of precipitation, that
any flooding issues that develop over the next few days might not
be widespread/severe enough for an areal flood warning, but a
flood advisory might be able to handle the situation. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  70  49  67 /  70  70  90  70
CTB  47  64  46  63 /  80  60  90  80
HLN  47  73  48  68 /  60  80  90  80
BZN  45  76  44  67 /  30  60  70  70
WYS  38  68  34  55 /  20  50  40  70
DLN  43  69  42  61 /  40  50  70  80
HVR  51  78  52  74 /  70  30  80  70
LWT  47  72  48  68 /  30  70  70  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 18, 5:11 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
611 PM MDT Mon May 18 2020

MTZ014-190100-
Central and Southern Lewis and Clark MT-
611 PM MDT Mon May 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEWIS AND CLARK
COUNTY UNTIL 700 PM MDT...

At 610 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Lincoln to 18 miles northeast
of Drummond. Movement was northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lincoln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4730 11273 4702 11251 4683 11275 4684 11280
      4718 11281
TIME...MOT...LOC 0010Z 204DEG 28KT 4697 11293 4680 11281

CMC
Special weather statement, May 18, 5:31 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
631 PM MDT Mon May 18 2020

MTZ014-048-190115-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
631 PM MDT Mon May 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 715 PM MDT...

At 630 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles northeast of Ovando to near Lincoln.
Movement was northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lincoln, Nilan Reservoir and Bean Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4755 11256 4737 11222 4704 11212 4691 11261
      4702 11281 4717 11279 4718 11288
TIME...MOT...LOC 0030Z 223DEG 32KT 4718 11279 4708 11262 4695 11257

CMC
Special weather statement, May 18, 5:34 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
634 PM MDT Mon May 18 2020

MTZ051-190100-
Fergus-
634 PM MDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL FERGUS COUNTIES...

At 634 PM MDT, a strong thunderstorm was located 13 miles northwest
of Lewistown, moving northeast at 25 mph.

Winds in excess of 40 mph, half inch hail, and brief heavy rain are
possible with this storm.

Locations impacted include...
Danvers, Hilger and Christina.

This includes Highway 191 between mile markers 12 and 17.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4708 10961 4720 10981 4750 10951 4732 10921
TIME...MOT...LOC 0034Z 221DEG 22KT 4721 10963

SC
Special weather statement, May 18, 5:36 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
636 PM MDT Mon May 18 2020

MTZ013-190100-
Chouteau-
636 PM MDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHOUTEAU COUNTY...

At 636 PM MDT, a strong thunderstorm was located near Geraldine, or
19 miles southeast of Fort Benton, moving north at 40 mph.

Winds in excess of 30 mph, pea size hail, and brief heavy rain are
possible with this storm.

Locations impacted include...
Geraldine and Virgelle.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4757 11019 4759 11045 4805 11044 4802 11004
TIME...MOT...LOC 0036Z 186DEG 35KT 4766 11031

SC
Special weather statement, May 18, 5:48 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
648 PM MDT Mon May 18 2020

MTZ012-050-054-190115-
Cascade-Judith Basin-Meagher-
648 PM MDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEAGHER...
SOUTHWESTERN JUDITH BASIN AND SOUTHEASTERN CASCADE COUNTIES...

At 648 PM MDT, a strong thunderstorm was located 20 miles northeast
of White Sulphur Springs, moving north at 20 mph.

Winds in excess of 40 mph, half inch hail, and brief heavy rain are
possible with this storm.

Locations impacted include...
Neihart.

This includes Highway 89 between mile markers 17 and 48.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4672 11059 4674 11085 4708 11085 4704 11046
TIME...MOT...LOC 0048Z 187DEG 20KT 4681 11071

SC
Special weather statement, May 18, 5:54 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
654 PM MDT Mon May 18 2020

MTZ050-051-190130-
Fergus-Judith Basin-
654 PM MDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES...

At 654 PM MDT, a strong thunderstorm was located 7 miles northeast of
Hobson, or 15 miles west of Lewistown, moving northeast at 25 mph.

Winds in excess of 40 mph, half inch hail, and brief heavy rain are
possible with this storm.

Locations impacted include...
Moore and Danvers.

This includes the following highways...
 Highway 200 between mile markers 65 and 68.
 Highway 191 between mile markers 9 and 12.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4696 10971 4707 10992 4738 10968 4722 10936
TIME...MOT...LOC 0054Z 216DEG 21KT 4708 10976

SC

The radar

The Great Falls radar (KTFX), 125 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 3 heavy rain. Local standard time, as filed.

Hail, Fergus

When
May 18, 6:00 PM MST
Where
Fergus County, 5 mi WSW of Danvers
Measured
1 in hail
Reported by
Public
Coordinates
47.192, -109.778

Estimated quarter size hail. Time also estimated based on radar.

Thunderstorm Wind, Teton

When
May 18, 6:59 PM MST
Where
Teton County, 4 mi SSW of Power
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.666, -111.713

Public estimates 60 kt (69 mph) thunderstorm wind gust.

Thunderstorm Wind, Teton

When
May 18, 7:18 PM MST
Where
Teton County, Power
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.720, -111.680

Trained spotter reports 54 kt (62 mph) thunderstorm wind gust.

Thunderstorm Wind, Judith Basin

When
May 18, 10:35 PM MST
Where
Judith Basin County, 2 mi SSE of Geyser
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
47.223, -110.484

MDT station at Geyser reports a 52 kt (60 mph) thunderstorm wind gust.

Hail, Judith Basin

When
May 18, 10:55 PM MST
Where
Judith Basin County, Moccasin
Measured
1.25 in hail
Reported by
Public
Coordinates
47.050, -109.880

Public reports 1.25 inch diameter hail.

Hail, Lewis and Clark

When
May 19, 3:25 PM MST
Where
Lewis and Clark County, 7 mi ESE of Marysville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.691, -112.114

Trained spotter reports penny to quarter sized hail.

Hail, Fergus

When
May 19, 7:30 PM MST
Where
Fergus County, 4 mi WSW of Lewistown
Measured
1.25 in hail
Reported by
Tribal Official
Coordinates
47.048, -109.499

Trained spotter reports hail up to 1.25 inches in diameter covering the ground a few inches deep in areas.

Hail, Cascade

When
May 20, 12:52 AM MST
Where
Cascade County, 2.76 mi S of Manchester
Measured
1 in hail
Reported by
Public
Coordinates
47.530, -111.500

Public reports 1 inch diameter hail via mping.

Hail, Cascade

When
May 20, 1:01 AM MST
Where
Cascade County, 1 mi E of Vaughn
Measured
1.25 in hail
Reported by
Public
Coordinates
47.570, -111.529

Public reports 1.25 inch diameter hail.

Heavy Rain, Pondera

When
May 20, 6:00 AM MST
Where
Pondera County, Ledger
Reported by
Public
Coordinates
48.270, -111.820

Rainfall total for 24 hours (7 AM Tuesday 5/19 to 7 AM Wednesday 5/20) was 1.75 inches.

Heavy Rain, Lewis and Clark

When
May 20, 10:41 AM MST
Where
Lewis and Clark County, Augusta
Reported by
Trained Spotter
Coordinates
47.500, -112.380

Trained spotter reports 24 hour (Tuesday 5/19 AM to Wednesday 5/20 AM) rainfall total of 1.5 inches.

Heavy Rain, Cascade

When
May 21, 8:48 AM MST
Where
Cascade County, 11 mi SSE of Ulm
Reported by
Trained Spotter
Coordinates
47.283, -111.430

A trained spotter reported 1.8 inches of rain from Monday 5/18 to Thursday 5/21.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889267, 889268, 889270, 889273, 889285, 889287, 889289, 889395, 889300, 889396, 889399, 889413.